Alert archive / Washington / High Surf Advisories in 2012

High Surf Advisory 3, NWS Seattle, WA

January 24, 2012

NWS Seattle, WA issued this high surf advisory at Jan 24, 2012, 3:26 AM PST. It took effect at Jan 25, 2012, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2012, 3:26 AM PST (11:26 UTC)
In effect from
Jan 25, 2012, 4:00 AM PST
Expired
Jan 25, 2012, 3:33 AM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WHUS46 KSEW 241126
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
326 AM PST TUE JAN 24 2012

WAZ516-517-250000-
/O.NEW.KSEW.SU.Y.0003.120125T1200Z-120126T1200Z/
NORTH COAST-CENTRAL COAST-
326 AM PST TUE JAN 24 2012

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST
THURSDAY FOR THE NORTH AND CENTRAL COAST...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST
THURSDAY. 

* SEAS...BUILDING TO 18 TO 21 FEET LATE TONIGHT AND UP TO 23 FEET
  ON WEDNESDAY.

* TIMING...LARGE SWELLS WILL BEGIN BATTERING THE COAST AGAIN LATE
  TONIGHT OR BY SUNRISE WEDNESDAY...AND WILL CONTINUE THROUGH
  WEDNESDAY NIGHT. THE LARGE WAVES ARE EXPECTED TO RAPIDLY SUBSIDE
  TO 18 FEET EARLY THURSDAY MORNING.

* IMPACTS...IT IS VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM
  ROCKS DURING HIGH SURF CONDITIONS. UNWARY BEACH WALKERS CAN BE
  CAUGHT OFF GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH
  THAN NORMAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. ALSO...STAY OFF OF JETTIES DURING HIGH SURF CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
076 
WHUS46 KSEW 242230
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PST TUE JAN 24 2012

WAZ516-517-250630-
/O.CON.KSEW.SU.Y.0003.120125T1200Z-120126T1200Z/
NORTH COAST-CENTRAL COAST-
230 PM PST TUE JAN 24 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO
4 AM PST THURSDAY...

* SEAS...BUILDING TO 22 FEET WEDNESDAY.

* TIMING...LARGE SWELL WILL BATTER THE COAST WEDNESDAY.

* IMPACTS...IT IS DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS
  JETTIES AND BREAKWATERS DURING HIGH SURF CONDITIONS. UNWARY
  BEACH WALKERS CAN BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE
  FARTHER UP THE BEACH THAN NORMAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. ALSO...STAY OFF OF JETTIES DURING HIGH SURF CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
943 
WHUS46 KSEW 250629
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1029 PM PST TUE JAN 24 2012

WAZ516-517-251430-
/O.CON.KSEW.SU.Y.0003.120125T1200Z-120126T1200Z/
NORTH COAST-CENTRAL COAST-
1029 PM PST TUE JAN 24 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE NORTH AND CENTRAL
WASHINGTON COAST FROM 4 AM WEDNESDAY TO 4 AM PST THURSDAY...

* SEAS...16 TO 19 FEET...BUILDING TO 20 TO 23 FEET WEDNESDAY
  MORNING. 

* TIMING...POWERFUL WESTERLY SWELLS WILL REACH THE WASHINGTON
  COAST WEDNESDAY MORNING AND PERSIST THROUGH THE AFTERNOON.

* IMPACTS...IT IS DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS...
  JETTIES...AND BREAKWATERS DURING HIGH SURF CONDITIONS. UNWARY
  BEACH WALKERS CAN BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE
  FARTHER UP THE BEACH THAN NORMAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. 

&&

$$

WWW.WEATHER.GOV/SEATTLE
677 
WHUS46 KSEW 251133
CFWSEW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
333 AM PST WED JAN 25 2012

WAZ516-251945-
/O.UPG.KSEW.SU.Y.0003.120125T1200Z-120126T1200Z/
/O.NEW.KSEW.SU.W.0001.120125T1200Z-120126T1200Z/
/O.NEW.KSEW.CF.A.0003.120125T1700Z-120126T1200Z/
NORTH COAST-
333 AM PST WED JAN 25 2012

...HIGH SURF WARNING IN EFFECT FOR THE NORTH COAST UNTIL 4 AM PST
THURSDAY... 
...COASTAL FLOOD WATCH IN EFFECT FROM 9 AM PST THIS FOR LA PUSH
AND THE QUILEUTE TRIBE LOWER VILLAGE MORNING THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST THURSDAY. A COASTAL
FLOOD WATCH HAS ALSO BEEN ISSUED. THIS COASTAL FLOOD WATCH IS IN
EFFECT FOR LA PUSH AND THE QUILEUTE TRIBE LOWER VILLAGE FROM 9 AM
PST THIS MORNING THROUGH LATE TONIGHT. THE HIGH SURF ADVISORY IS
NO LONGER IN EFFECT.

* SEAS...POWERFUL WESTERLY SWELLS WILL BUILD TO 25 TO 27 FEET THIS
  MORNING BEFORE GRADUALLY SUBSIDING TONIGHT.

* TIME OF HIGH TIDE...126 PM PST TODAY AT LA PUSH.

* PREDICTED TIDE...8.71 FEET AT LA PUSH.

* EXPECTED TIDAL ANOMALY...ABOUT A HALF FOOT AT LA PUSH...
  RESULTING IN A HIGH TIDE CLOSER TO 9.2 FEET.

* TIMING...THE LARGE SWELLS WILL REACH THE COAST BY LATE THIS
  MORNING.

* IMPACTS...POWERFUL...BREAKING WAVES WILL MAKE IT VERY DANGEROUS
  TO FISH OR OBSERVE WAVES FROM ROCKS AND JETTIES. UNWARY BEACH
  WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE
  MUCH FARTHER UP THE BEACH THAN NORMAL.

* COASTAL FLOOD IMPACTS...THE LARGE AND POWERFUL WAVES COULD CAUSE
  SEVERE EROSION AND A POSSIBLE BREACH IN THE SOUTH JETTY AT THE
  MOUTH OF THE QUILLAYUTE RIVER...RESULTING IN THE POTENTIAL FOR
  FLOODING IN THE TOWN OF LA PUSH AND THE QUILEUTE TRIBE LOWER
  VILLAGE. THE RISK WILL DIMINISH TONIGHT AS THE WAVES SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

A COASTAL FLOOD WATCH MEANS FLOODING OR BEACH EROSION WILL OCCUR
IF WEATHER CONDITIONS DEVELOP AS PREDICTED. RESIDENTS AND LOCAL
OFFICIALS SHOULD MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE APPROPRIATE ACTION IF A WARNING IS ISSUED.

&&

$$

WAZ517-251945-
/O.UPG.KSEW.SU.Y.0003.120125T1200Z-120126T1200Z/
/O.NEW.KSEW.SU.W.0001.120125T1200Z-120126T1200Z/
CENTRAL COAST-
333 AM PST WED JAN 25 2012

...HIGH SURF WARNING IN EFFECT FOR THE CENTRAL COAST UNTIL 4 AM
PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST THURSDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SEAS...POWERFUL WESTERLY SWELLS WILL BUILD TO 24 TO 27 FEET THIS
  MORNING BEFORE GRADUALLY SUBSIDING TONIGHT.

* TIMING...THE LARGE SWELLS WILL REACH THE COAST BY LATE THIS
  MORNING.

* IMPACTS...POWERFUL...BREAKING WAVES WILL MAKE IT VERY DANGEROUS
  TO FISH OR OBSERVE WAVES FROM ROCKS AND JETTIES. UNWARY BEACH
  WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE
  MUCH FARTHER UP THE BEACH THAN NORMAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Jan 24, 3:00 AM PST, 26 minutes earlier.

Area forecast discussion, Jan 24, 3:00 AM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST TUE JAN 24 2012

.SYNOPSIS...A VIGOROUS PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH
WESTERN WASHINGTON TODAY AND TONIGHT BRINGING RAIN...WINDY
CONDITIONS...AND MOUNTAIN SNOW. WEAKER SYSTEMS WILL MAINTAIN WET
WEATHER WEDNESDAY AND THURSDAY. AN UPPER RIDGE WILL BRING DRY
WEATHER FRIDAY AND PERHAPS SATURDAY...WITH A RETURN TO TYPICALLY WET
JANUARY WEATHER EXPECTED SUNDAY AND EARLY NEXT WEEK.

&&

.SHORT TERM...A VIGOROUS PACIFIC FRONTAL SYSTEM IS MOVING INTO THE
REGION EARLY THIS MORNING...WHICH WILL AFFECT WESTERN WASHINGTON
THROUGH TONIGHT. AT 2 AM SKIES WERE CLOUDY ACROSS WESTERN
WASHINGTON...BUT RAIN HAD NOT YET REACHED THE COAST. PRECIPITATION
WILL SPREAD ACROSS THE FORECAST AREA WITHIN THE NEXT FEW HOURS...THE
WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA THIS AFTERNOON AND
EVENING...AND THE COLD FRONT WILL FOLLOW FROM THE WEST LATER TONIGHT.

THE PARENT LOW OF THIS FRONTAL SYSTEM IS TRACKING TOWARD HAIDA
GWAII...BUT THE MOIST 160+ KT WES-SOUTHWEST JET WILL BE AIMED RIGHT
AT WESTERN WASHINGTON MUCH OF TODAY AND TONIGHT. IT IS STILL HARD TO
SAY WHERE THE TRIPLE POINT -- THAT IS THE INTERSECTION OF THE
OCCLUSION WITH THE WARM AND COLD FRONTS -- WILL BE...BUT MOST LIKELY
IT WILL BE NEAR THE CORE OF THE UPPER JET. THERE ARE SEVERAL THINGS
TO CONSIDER WITH REGARD TO FORECASTS AND POSSIBLE WARNINGS.

A HIGH WIND WATCH WAS ISSUED MONDAY FOR THE COASTAL ZONES AND
NORTHWEST INTERIOR...HOWEVER THE CASE FOR HIGH WIND LOOKS MARGINAL.
WE HAVE DECIDED TO SWITCH THE WATCH TO A WIND ADVISORY FOR THOSE
ZONES...WITH WINDS 20 TO 35 MPH AND GUSTS 45 TO 55 MPH. THAT IS JUST
A NOTCH BELOW HIGH WIND CRITERIA...AND ISOLATED REPORTS OF HIGH WIND
ARE NOT OUT OF THE QUESTION. A WIND ADVISORY WILL ALSO GO INTO
EFFECT FOR MUCH OF THE PUGET SOUND AREA...WITH WINDS 20 TO 30 MPH
AND GUSTS 40 TO 45 MPH. THE STRONGEST WINDS SHOULD OCCUR THIS
AFTERNOON AND EVENING.

PRECIPITATION WITH THIS SYSTEM WILL ALSO BE SIGNIFICANT...ESPECIALLY
ALONG THE COAST...IN THE MOUNTAINS...AND ACROSS THE SOUTH PART OF
WESTERN WASHINGTON. TOTALS FOR TODAY AND TONIGHT SHOULD BE ROUGHLY 1
TO 2 INCHES AT THE COAST...2 TO 4 INCHES OVER THE OLYMPICS AND
ACROSS THE HIGHER TERRAIN OF SOUTHWEST WASHINGTON...1 TO 3 INCHES
OVER THE CASCADES...AND UP TO 1.5 INCHES OVER THE INTERIOR LOWLANDS.

PRECIPITATION WILL START AS SNOW THIS MORNING IN PARTS OF THE HOOD
CANAL ZONE...WHERE TEMPERATURES ARE BELOW FREEZING AND UPSLOPE
CONDITIONS ALONG THE EAST FLANK OF THE OLYMPIC MOUNTAINS WILL KEEP
TEMPERATURES COLD FOR A LITTLE WHILE. LOCAL ACCUMULATIONS OF 1 TO 2
INCHES ARE POSSIBLE.

THE SNOW LEVEL IN THE MOUNTAINS WILL BE LOW THIS MORNING BUT RISE
THIS AFTERNOON AND EVENING AS THE WARM FRONT MOVES THROUGH...
REACHING SOMETHING LIKE 3500 FT IN THE NORTH CASCADES AND 6000 FT IN
THE CENTRAL CASCADES. THEN THE SNOW LEVEL WILL FALL TO AROUND 3000
FT BEHIND THE COLD FRONT LATE TONIGHT. WHERE PRECIPITATION IS
FALLING AS SNOW...THERE WILL BE HEAVY SNOW. EASTERLY FLOW THROUGH
THE PASSES SHOULD PRODUCE OCCASIONAL FREEZING RAIN AHEAD OF THE WARM
FRONT. ON TOP OF THAT... THERE WILL BE A HIGH POTENTIAL FOR
AVALANCHES. THERE IS CURRENTLY A WINTER STORM WATCH IN EFFECT WHICH
WILL BE UPGRADED TO A WARNING.

STRONG WESTERLY FLOW WILL FOLLOW THE FRONTAL SYSTEM WEDNESDAY INTO
THURSDAY. A COUPLE OF SHORTWAVE FEATURES WILL SURELY BE EMBEDDED IN
THE WESTERLIES...THOUGH MODELS DIFFER ON THE DETAILS OF THESE
FEATURES. IT WILL BE A WET PERIOD AND BREEZY AT TIMES...ESPECIALLY
AT THE COAST AND IN THE NORTHWEST INTERIOR. THE SNOW LEVEL IN THE
MOUNTAINS WILL BE 2000 TO 3000 FT. MOST LIKELY THE JET WILL BEGIN TO
SHIFT SOUTH OF WESTERN WASHINGTON SOMETIME THURSDAY AS AN UPPER
RIDGE STARTS TO BUILD OFFSHORE...AND SHOWERS WILL TAPER OFF LATER
THURSDAY AND ESPECIALLY THURSDAY NIGHT.  MCDONNAL

.LONG TERM...THE MODELS AGREE THAT THE OFFSHORE UPPER RIDGE
MENTIONED ABOVE SHOULD BRING WESTERN WASHINGTON A DRY AND RATHER
COOL DAY ON FRIDAY. BEYOND FRIDAY MODEL AGREEMENT AND RUN TO RUN
CONSISTENCY IS POOR. NONE OF THE MODELS SHOWS ANYTHING TOO
SIGNIFICANT HAPPENING...BUT THE GFS SHOWS FAIRLY WEAK FEATURES
MOVING THROUGH THE PACIFIC NORTHWEST DURING THIS PERIOD WHILE THE
EUROPEAN MODEL SHOWS STRONGER SYSTEMS. THE DRY FORECAST FOR SATURDAY
LOOKS A BIT OPTIMISTIC AT THIS POINT...BUT I WILL LEAVE IT ALONE TO
AVOID FLIP FLOPPING.   MCDONNAL

&&

.HYDROLOGY...AS MENTIONED ABOVE...PRECIPITATION AMOUNTS OF 2 TO 4
INCHES WILL FALL OVER MUCH OF THE SOUTH SLOPES OF THE OLYMPIC
MOUNTAINS AND HIGHER TERRAIN OF SOUTHWEST WASHINGTON TODAY AND
TONIGHT. THE SNOW LEVEL WILL RISE QUICKLY THIS MORNING AND THE VAST
MAJORITY OF THE PRECIPITATION OVER THE RIVER BASINS IN THAT AREA
WILL FALL AS RAIN.

THE SYNOPTIC PATTERN WILL LOOK VERY CLOSE TO THE CLASSIC
FLOOD-PRODUCING PATTERN FOR WESTERN WASHINGTON WITH 500 MB HEIGHTS
AROUND 5520 METERS...40+ KT SOUTHWEST WINDS AT 850 MB...AND A SWATH
OF MOISTURE EXTENDING SOUTHWEST OF THE REGION. THE EVENT IS BRIEF
THOUGH...WITH MOST OF THE RAIN FALLING THIS MORNING THROUGH THIS
EVENING. THE CONTRIBUTION OF LOW ELEVATION SNOWMELT RUNOFF WILL BE
MINOR. PRECIPITATION AMOUNTS WILL BE LESS WEDNESDAY THROUGH
THURSDAY...AND THE SNOW LEVEL WILL BE 3000 FT OR LESS.

AT THIS POINT IT REALLY LOOKS LIKE WE FACE JUST A THREAT OF MINOR
FLOODING FOR THE MOST FLOOD-PRONE RIVERS OF THE OLYMPIC PENINSULA
AND SOUTHWEST WASHINGTON. IN OTHER WORDS...THE SKOKOMISH RIVER...
THE REACH OF THE PUYALLUP RIVER NEAR ORTING...AND THE CHEHALIS
RIVER. A FLOOD WATCH IS IN EFFECT TO COVER THIS SITUATION.

IN ADDITION...THERE IS NO FORESEEABLE FLOOD THREAT FOR FRIDAY AND
BEYOND.   MCDONNAL

&&

.AVIATION...DELAYED.

&&

.MARINE...
A WARM FRONT ASSOCIATED WITH A 960 MB HEADING TOWARD HAIDA GWAII
WILL MOVE ACROSS THE COASTAL WATERS TODAY. EXPECT A COLD FRONT FROM
A SECONDARY LOW MOVING ACROSS HAIDA GWAII TO SWEEP ACROSS THE AREA
THIS EVENING. ONSHORE FLOW WILL THEN PREVAIL ACROSS THE REGION ON
WED IN THE WAKE OF THE FRONT. ALSO...ANTICIPATE A LARGE SWELL TRAIN
TO BEGIN IMPACTING THE COASTAL WATERS LATER TONIGHT AND CONTINUE
THROUGH WED.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR PART OF THE
     FORECAST AREA.

     WIND ADVISORY UNTIL 3 AM PST WEDNESDAY FOR ADMIRALTY INLET AREA-
     CENTRAL COAST-EVERETT AND VICINITY-HOOD CANAL AREA-NORTH
     COAST-SAN JUAN COUNTY-SEATTLE/BREMERTON AREA-TACOMA AREA-
     WESTERN SKAGIT COUNTY-WESTERN WHATCOM COUNTY.

     HIGH SURF ADVISORY FROM 4 AM WEDNESDAY TO 4 AM PST THURSDAY FOR
     CENTRAL COAST-NORTH COAST.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM PST
     WEDNESDAY FOR WEST SLOPES CENTRAL CASCADES AND PASSES-WEST
     SLOPES NORTHERN CASCADES AND PASSES.

PZ...GALE WARNINGS ARE IN EFFECT FOR ALL WATERS EXCEPT THE CENTRAL
     STRAIT OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY FOR WINDS FOR THE CENTRAL STRAIT OF JUAN
     DE FUCA TIL 6 PM PST TODAY.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 6 PM PST WEDNESDAY
     FOR THE GRAYS HARBOR BAR.

     GALE WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     CENTRAL STRAIT OF JUAN DE FUCA.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 8:54 PM PSTSmall Craft Advisory for WindsSEW12 hr
Jan 24, 4:27 AM PSTWind AdvisorySEWSan Juan24 hr
Jan 24, 4:39 AM PSTWinter Storm WarningSEW24 hr
Jan 24, 11:31 AM PSTWind AdvisorySEW16 hr
Jan 24, 2:06 PM PSTHigh Wind WarningSEWSan Juan7 hr

Nearby

High Surf Advisories in Washington, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.